Osteoporosis medications may increase fracture risk

Out On a Limb

On a cold, January day in New York City, a subway train suddenly lurches and a woman cries out in pain. She’s fallen to the subway car floor and broken her leg.

Oddly, however, she’s certain her leg broke BEFORE she fell.

Most patients would be patronized and told that the pain and confusion had skewed their perception – you don’t break your leg and THEN fall. But this patient is a medical doctor who specializes in pain management. She knows what she felt. And months later she realized what actually happened: The lurch of the subway car broke her leg, but most likely the true culprit was a medication that was supposed to protect her bones.

Nature suppressed

About two years ago, Dr. Jennifer Schneider published a report of her own case study in the journal Geriatrics. Writing in the third person, she described her subject as a “59-year old previously healthy woman” with no significant medical problems “aside from osteoarthritis of the knees and thumbs.”

At the time of her fracture she was taking two drugs: hormone replacement therapy and Fosamax, a medication that increases bone density by suppressing the natural turnover of osteoclast cells (which remove bone) and osteoblast cells (which increase bone density).

Three months before the subway incident, she noticed a moderate pain in her right thigh – a pain she felt with every step. An x-ray of her thigh bone (femur) revealed a slight thickening of the bone, but its significance was described as “uncertain.”

After the accident she suggested to her doctors that the suppression of bone turnover might inhibit healing, but they persuaded her that there was no evidence to back up that theory. But her hunch was right on the money. Several months later, her femur had still not healed properly. After she stopped taking Fosamax the healing process improved.

She finally regained her usual physical activity level, but not until two full years after the fracture.

End of story? Not quite. Fosamax provided one final chapter.

Reasonable to suggest

A couple of years after her full recovery, an osteoporosis test showed a loss of bone density, so Dr. Schneider began taking Fosamax again. And about a year later she noticed a moderate pain in her right foot – a pain she felt with every step. This time she knew what to do and stopped her Fosamax regimen.

In her case study, Dr. Schneider notes that while bisphosphonates (such as Fosamax) increase bone density during the first few years of therapy, more research is needed to determine if these drugs eventually boost the risk of nontraumatic fractures. She writes: “It is reasonable to suggest to patients to stop the drug after several years.”

Two years later, the studies are mounting.

In the e-Alert “Sinking Fast” (4/7/08), I told you about a Cornell University study of 15 women who experienced femur fractures. Ten of the women had a similar, very specific type of fracture. Among these ten, Fosamax had been used for an average of more than seven years – the same amount of time that Dr. Schneider had used Fosamax prior to her femur fracture.

A more recent study from the same Cornell team revealed that 19 out of 25 patients taking Fosamax had similar femoral fractures. Those 19 had taken the drug for an average of 6.9 years.

This won’t be enough evidence for mainstream medical diehards who seem to want to perpetuate drug use at any cost (including the considerable cost to your health). But here in the real world, if you’ve been taking Fosamax or another bisphosphonate drug (such as Boniva or Actonel) for several years, you’ve got to wonder if you’ve inched your way out onto a very dangerous limb.

If that describes you – especially if you’ve noticed any unusual ache or pain that might be hidden in the bone – talk to your doctor about these bisphosphonate studies.

Of course, many doctors will simply suggest another type of osteoporosis medication. Before you sign on for that, you might want to take a look at the e-Alert “Rags to Riches” (1/25/07) where you’ll find several excellent suggestions from Jonathan V. Wright, M.D., and HSI Panelist Allan Spreen, M.D., about the key nutrients necessary for optimal bone health.

Sources:
“Should Bisphosphonates be Continued Indefinitely? An Unusual Fracture in a Healthy Woman on Long-Term Alendronate” Jennifer P. Schneider, M.D., Ph.D., Geriatrics, Vol. 61, No. 1, 1/1/06, geriatrics.modernmedicine.com
“Low-Energy Femoral Shaft Fractures Associated With Alendronate Use, Journal of Orthopaedic Trauma, Vol. 22, No. 5, May/June 2008, jorthotrauma.com